Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 9:49 PM EDT for Allen County, DeKalb County, Noble County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 9:49 PM EDT (01:49 UTC)
- Expired
- May 2, 2018, 10:13 PM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
296
WUUS53 KIWX 030149
SVRIWX
INC003-033-113-030230-
/O.NEW.KIWX.SV.W.0012.180503T0149Z-180503T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
949 PM EDT WED MAY 2 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Allen County in northeastern Indiana...
Southeastern Noble County in northeastern Indiana...
Southern De Kalb County in northeastern Indiana...
* Until 1030 PM EDT
* At 949 PM EDT, severe thunderstorms were located along a line
extending from Avilla to near Huntertown to near Churubusco, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, Auburn, Garrett, Butler, Huntertown, Avilla, Grabill,
St. Joe, Leo-cedarville, Swan, Concord, Newville, Altona, Butler
Center, Saint Johns, Laotto, Spencerville In Dekalb County, Moore,
Saint Joe and Lake Everett.
This includes the following highways...
Interstate 469 between mile markers 26 and 30.
Interstate 69 in Indiana between mile markers 314 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 8483 4115 8534 4118 8534 4118 8531
4125 8531 4138 8527 4143 8480 4130 8480
TIME...MOT...LOC 0149Z 262DEG 29KT 4137 8521 4129 8523 4119 8531
HAIL...<.75IN
WIND...60MPH
$$
FISHER1 follow-up statement
201
WWUS53 KIWX 030213
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1013 PM EDT WED MAY 2 2018
INC003-033-113-030223-
/O.CAN.KIWX.SV.W.0012.000000T0000Z-180503T0230Z/
Allen IN-Noble IN-De Kalb IN-
1013 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEN...SOUTHEASTERN
NOBLE AND SOUTHERN DE KALB COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 4114 8483 4115 8534 4118 8534 4118 8531
4125 8531 4138 8527 4143 8480 4130 8480
TIME...MOT...LOC 0212Z 262DEG 29KT 4140 8496 4132 8498 4122 8506
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 2, 7:34 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 734 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 734 PM EDT Wed May 2 2018 VFR through the overnight although continued and sustained moisture advection into the area along with numerous showers/thunderstorms will eventually yield MVFR cigs aft daybreak Thu. Thereafter should remain dry/stable until late aftn/early eve before next chc tsra takes shape. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 2, 9:27 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EDT WED MAY 2 2018
MIZ077-078-030200-
Berrien-Cass-
927 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...
At 926 PM EDT, a strong thunderstorm was located near Stevensville,
or 8 miles south of Fair Plain, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. At 925 PM EDT, the public reported half inch hail in Bridgman.
Locations impacted include...
Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Berrien Springs,
Stevensville, and Millburg.
This includes Interstate 94 in Michigan between mile markers 20 and
33.
LAT...LON 4207 8622 4207 8605 4201 8599 4187 8650
4207 8657 4218 8622
TIME...MOT...LOC 0126Z 248DEG 34KT 4196 8645
NWSLocal storm report, May 2, 9:30 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG COLDWATER 41.94N 85.01W
05/02/2018 BRANCH MI EMERGENCY MNGR
APPX 14-INCH LIMB FROM TREE FELL ACROSS
ROAD, POWER OUTAGE ON CHURCH ST AT DAUGHERTY
ST, 2107 HRS.
&&
GHLocal storm report, May 2, 9:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG UNION 41.79N 85.87W
05/02/2018 CASS MI PUBLIC
ROOF DAMAGE ON GARAGE.
&&
GHLocal storm report, May 2, 9:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG BRISTOL 41.72N 85.82W
05/02/2018 ELKHART IN PUBLIC
NUMEROUS TREES LIMBS SNAPPED.
&&
GHSpecial weather statement, May 2, 9:46 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT WED MAY 2 2018
INZ003-004-MIZ077-030215-
La Porte-St. Joseph-Berrien-
946 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...
At 945 PM EDT/845 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles north of La Porte, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Michigan City, La Porte, Niles, Buchanan, New Buffalo, Dayton,
Michiana Shores, Grand Beach, Union Pier, and Harbert.
This includes the following highways...
Interstate 80 in Indiana between mile markers 49 and 69.
Interstate 94 in Indiana between mile markers 41 and 45.
Interstate 94 in Michigan between mile markers 0 and 16.
LAT...LON 4194 8662 4193 8642 4184 8622 4175 8636
4161 8669 4175 8686
TIME...MOT...LOC 0145Z 241DEG 46KT 4171 8670
NWSLocal storm report, May 2, 9:47 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 1 NE MOSCOW 42.06N 84.50W
05/02/2018 E65 MPH HILLSDALE MI TRAINED SPOTTER
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 45 min |
| May 2, 8:17 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Starke | 3 hr |
| May 2, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 42 min |
| May 2, 8:44 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 46 min |
| May 2, 8:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 27 min |
| May 2, 8:49 PM EDT | Areal Flood Advisory | IWX | Kosciusko, Marshall | 3 hr |
| May 2, 8:50 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 40 min |
| May 2, 9:25 PM EDT | Special Marine Warning | IWX | 58 min | |
| May 2, 9:53 PM EDT | Flash Flood Watch | IWX | Allen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more | 11 hr |
| May 2, 10:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 40 min |
| May 2, 10:48 PM EDT | Special Weather Statement | IWX | Marshall | 27 min |
| May 2, 11:15 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| May 2, 11:47 PM EDT | Special Marine Warning | IWX | 43 min | |
| May 3, 12:16 AM EDT | Special Marine Warning | IWX | 44 min | |
| May 3, 8:09 AM EDT | Special Weather Statement | IWX | Huntington, Miami, Wabash | 36 min |
| May 3, 9:24 AM EDT | River Flood Warning | IWX | Elkhart | 25 hr |
| May 3, 9:45 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| May 3, 1:54 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.